Alert archive / Kansas / Special Weather Statements in 2011

Special Weather Statement, NWS Topeka, KS

August 6, 2011Coffey County, Kansas

NWS Topeka, KS issued this special weather statement at Aug 6, 2011, 4:44 AM CDT for Coffey County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2011, 4:44 AM CDT (09:44 UTC)
Expired
Aug 6, 2011, 5:15 AM CDT
In force
31 min
Issued by
NWS Topeka, KS

County Coffey County, KS

The radar

The Topeka radar (KTWX), 98 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2011-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2011-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1800 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

972 
WWUS83 KTOP 060944
SPSTOP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
444 AM CDT SAT AUG 6 2011

KSZ058-061015-
COFFEY-
444 AM CDT SAT AUG 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COFFEY COUNTY...

THROUGH 515 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 35 MPH 
ACROSS PORTIONS OF SOUTHWESTERN COFFEY COUNTY. THIS STORM IS CAPABLE 
OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...HEAVY 
RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED 
INCLUDE GRIDLEY...JOHN REDMOND RESERVOIR...BURLINGTON AND NEW STRAWN.

&&

LAT...LON 3817 9597 3820 9596 3828 9572 3808 9566
      3805 9597
TIME...MOT...LOC 0943Z 253DEG 29KT 3812 9599

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:46 AM CDT, 58 minutes earlier.

Area forecast discussion, Aug 6, 3:46 AM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
346 AM CDT SAT AUG 6 2011

.DISCUSSION...

FCST FOCUS ON TEMPS AND PRECIP CHCS THROUGHOUT THE NEXT WEEK.

ANOTHER COMPLEX OF STORMS HAS DEVELOPED ACROSS SOUTHERN KS WITH
MESOSCALE PROCESSES DRIVING THE MOTION OF THE STORMS WHICH HAVE
BECOME NORTHEAST RECENTLY. THIS WILL BRING SCT STORMS INTO THOSE
PARTS OF THE CWA SOUTH OF I-70 THIS MORNING. EXPECT ANY MORNING
STORMS TO DIMINISH BY MIDDAY WITH SUN AND HOT TEMPS EXPECTED
THEREAFTER. BASED UPON YESTERDAY'S HIGHS AND LATEST GUIDANCE IT
APPEARS THAT MID TO UPPER 90S WILL BE POSSIBLE TODAY WITH MIDDLE
70S FOR DEWPOINTS GIVEN LIGHT ENE SFC WINDS. THIS WILL PUSH HEAT
INDICES BACK INTO THE 105 TO 110 RANGE MOST SPOTS BOTH TODAY AND
SUNDAY SO HAVE OPTED TO BLANKET THE ENTIRE CWA WITH AN ADVISORY
FOR THOSE TYPES OF HEAT INDICES.

MEANWHILE...ONCE THE MORNING STORMS DIMINISH ATTENTION WILL TURN
TO ADDITIONAL STORMS WHICH ARE EXPECTED TO DEVELOP ALONG A COLD
FRONT ACROSS NEBRASKA LATER THIS AFTERNOON. EXPECT INCREASING CHCS
FOR STORMS TO MOVE INTO OUR CWA AFTER 22Z TO 00Z WITH MEAN FLOW
AND INSTABILITY EXPECTED TO ALLOW ANY STORMS TO THE NW TO BUILD
INTO THE AREA TONIGHT.

THE FRONT IS EXPECTED TO STALL TO THE NORTH OF THE AREA SUNDAY
ALLOWING FOR ANOTHER HOT DAY. CANNOT RULE OUT ADDITIONAL SCT
STORMS NEAR THE FRONT HOWEVER BETTER CHCS FOR STORMS WILL DEVELOP
AFTER SUNSET AS STRONG WAA AND MOISTURE ADVECTION OCCURS WITHIN
THE 850MB BAROCLINIC ZONE IN RESPONSE TO A 40-50KT LLJ. FAVOR THE
MORE SOUTHERLY SOLUTION OF THE GFS FOR THE PLACEMENT OF THE
CONVECTION SUNDAY NIGHT INTO EARLY MONDAY. THIS WOULD ALSO
SUPPORT COOLER TEMPS ON MONDAY WHICH BOTH NAM/GFS AGREE ON.

AN ACTIVE BUT COOLER PATTERN APPEARS IN STORE NEXT WEEK WITH
STRONGER NW FLOW ALOFT PROVIDING SUFFICIENT SHEAR WHILE A MOIST
AND UNSTABLE ATMOSPHERE REMAINS IN PLACE SO BOUTS OF STORMS WILL
BE THE RULE TUES THROUGH THE END OF NEXT WEEK.

&&

.AVIATION...

WILL CONTINUE WITH A DRY FCST IN THE TAFS AS BETTER WARM
ADVECTION AND SOUTHWEST KS MCS REMAIN SOUTH OF THE TERMINALS
TONIGHT WITH ONLY SCATTERED AC. STILL FEEL THAT IF THE CIRRUS
FROM THE MCS DO NOT CLIP THE KTOP/KMHK SITES...THERE COULD BE
A PERIOD OF MVFR FOG IN THE 10-13Z TIMEFRAME. OTHERWISE GENERALLY
NORTHEAST WINDS UNDER 10 KTS THROUGH THE FCST.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 11 AM THIS MORNING TO 8 PM CDT SUNDAY FOR
KSZ008>012-020>024-026-034>040-054>056-058-059.

&&
Hazardous weather outlook, Aug 6, 4:37 AM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
437 AM CDT SAT AUG 6 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-070945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
437 AM CDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL IMPACT AREAS SOUTH OF INTERSTATE 70
THIS MORNING. A SEVERE STORM OR TWO WITH GUSTY WINDS AND HAIL
CANNOT BE RULED OUT THIS MORNING.

HOT TEMPERATURES WITH HEAT INDICES OF 105 TO 110 WILL RETURN TO
THE AREA THIS AFTERNOON.

BY THIS EVENING...ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ACROSS
SOUTHERN NEBRASKA. ANY STORMS THAT DEVELOP WOULD MOVE SOUTHEAST
INTO PARTS OF NORTH CENTRAL KANSAS THIS EVENING. IF STORMS DO
DEVELOP AND MOVE INTO NORTH CENTRAL KANSAS THEY COULD ALSO BE
SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A HEAT ADVISORY REMAINS IN EFFECT THROUGH SUNDAY FOR HEAT INDICES
OF 105 TO 110.

THUNDERSTORMS ARE POSSIBLE OFF AND ON FOR SUNDAY THROUGH THURSDAY.
SOME OF THE THUNDERSTORMS COULD BE STRONG OR SEVERE ESPECIALLY
SUNDAY AFTERNOON INTO SUNDAY NIGHT AND AGAIN MONDAY INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS NORTH CENTRAL
KANSAS IF ANY STORMS DEVELOP ACROSS THIS AREA.

In the hours before

Special weather statement, Aug 6, 4:44 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
444 AM CDT SAT AUG 6 2011

KSZ058-061015-
COFFEY-
444 AM CDT SAT AUG 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COFFEY COUNTY...

THROUGH 515 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 35 MPH
ACROSS PORTIONS OF SOUTHWESTERN COFFEY COUNTY. THIS STORM IS CAPABLE
OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...HEAVY
RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE GRIDLEY...JOHN REDMOND RESERVOIR...BURLINGTON AND NEW STRAWN.

&&

LAT...LON 3817 9597 3820 9596 3828 9572 3808 9566
      3805 9597
TIME...MOT...LOC 0943Z 253DEG 29KT 3812 9599

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:42 AM CDTSpecial Weather StatementTOPLyon, Wabaunsee33 min

Nearby

Special Weather Statements in Kansas, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.